Back to Ask the Diabetes Team Ask the Diabetes Team

From California, USA:

My nine year old daughter was diagnosed with type 1 diabetes five and one half years ago. Now, we are suddenly, and for the first time, having serious management problems. She's been in the hospital twice in the last two weeks, DKA for no recognizable reason. Every time we think we've got a handle on her sugars, they spike again. The endocrinologist and our diabetic educator can't seem to find an answer.

I feel like I'm dogpaddling as fast as I can, but the current is winning. Any suggestions? We're monitoring around the clock, but there's no pattern.


Clearly, I don't know your daughter but there are not many things that lead to sudden and dramatic deterioration in blood sugar control. I would start by giving serious consideration to manipulation of insulin regimen - if your daughter gives her own injections, could she be giving the wrong dose? What is she eating? Is she basically well, or does she have other symptoms? Have you talked to her about how she feels about this strange deterioration and her diabetes in general? At nine, I wouldn't expect this to be pubertal but that's another possibility to consider. Are her injection sites healthy? Hope these ideas get you thinking and nearer a solution.


Original posting 3 Sep 1998
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:00
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.